anybody else had a severe reaction to the Mercury Pharma T3? Been fine on Goldshield for 10 years, felt I could die on theirs!

Symptoms developed quickly, diabetes went mental,T3 level increased when decreasing dose! Felt like I would have a stroke or implode any minute. Had terrible hormonal problems, burning inside, cold sweat & clammy skin, insomnia, constant agitation & hideous headache-all subsided when finally able to come off tablets! Had a less severe reaction to their Levothyroxine earlier in the year-is it just me or do they have batch problems?

13 Replies

  • See this recent thread:

    The change from Goldshield to Mercury Pharma was a name change.


  • I wish that was all that changed! There are differences in the chemical make-up and, with phone calls from a medical scientist in India & Andipharm in Croydon I don't think that it is that simple-never been so ill, GP thinks something in prep was toxic to me. My T3 level went from 7.7 on Monday to 18.2 by Friday and that was reducing the dose as they were afraid I would go into shock if I came straight off! Two days after stopping their tablets, most of the symptons had stopped or were negligible!

  • Perhaps you could help us all by expanding on that?

    Of course, there could have been any of the differences between batches that can occur even when the livery/packaging is not changed - both those that are recognised and accepted and those that are unknown and possibly not even noticed.

    I believe that the Mercury Pharma and Goldshield products are licensed under the same product license so any intentional changes should have been a) very minor; b) agreed with the MHRA before implementation; c) without any intention of changing the product's effect on patients.

    I trust that both you and your GP (and any other parties involved) have sent in Yellow Card reports to the MHRA.


  • Are you saying that you have the ability to have your T3 tested WEEKLY, if so I wish had a GP like yours. Did you take any T3 before the second test that could account for the increase in your T3 level, and what has you GP done regarding this situation other than reduce your meds. Has he reported it to the relevent drug company. Sorry for all the questions but having been on T3 myself I know how careful you have to be when using it and I am just wondering if there is another factor at play here that both you and your GP have overlooked in your haste to blame the drug and the drug company

    Moggie x

  • Blood tests done on the Monday because I was due for review-the lab failed to supply the T3 levels to the surgery, despite it being requested. Had to see the doctor on Wednesday because other tests were "not right" and beginning to feel quite unwell, she rang hospital lab & was told to send more blood. I reduced my dose from 30to 20mcg.On Friday, I was so ill that Phlebotomist had difficulty getting blood & insisted that I was re-examined by GP.Having started a new batch of tablets the previous week, it was decided that I might be having an allergic reaction to them, so I was told to monitor symptoms & start reducing dose further after the weekend. On Monday, tests results were "only available to Endocrinologist-away on leave-so, when released to GP, my original Monday test was 7.7, the Friday test showed 18.2!.Ithen stopped the tablets straight away & that is when the symptons began to reduce, disappearing in the main over three days.Not only that, I had been having very erractic blood sugar readings, severe head pain, palpitations,pain in ovaries-15 years post-menopausal- joint & muscle pain etc etc. Having dealt with both under-active thyroid & diabetes for years, I am very familiar with drug use and that there are differences in manufacturing processes, particularly Thyroid meds. I've been on T3 for 10 years with no complications until July '13. I had an adverse reaction to their Levothyroxine in January-weight gain, joint & muscle pain, oedema but just thought their product didn't suit me. The MercuryPharma T3 looked exactly like Goldshields had, so I didn't realise there had been a change until we had to try to establish what was different to suddenly make me so ill. The Yellow card has been completed & both my Pharamcist & GP have been supportive of this. I asked the question because I want to see if it is only me that has been so badly affected or others. My son managed to get me some Thybon Henning 20mcg whilst in Berlin which I am now taking under my GPs supervision but I am concerned about being able to get more in the near future

  • What is the batch number for the dodgy tubs? Some of the batches were recalled maybe your gp was unaware of the situation.

    After a month or so with a different batch you should be ok. Remember to yellow card it like everyone else did at the time.

  • Batch 81171,exp 29 04 2016. Why were the batches recalled? I was on holiday in July for 2 wks and had picked up my new meds before I went. I would never take a mercury pharma product again after having been so badly affected.

  • It was discussed on the old site - so you cant see the discussion now. Try going on the Thyroid uk site they have all the info on the recalled batches and the numbers and what to do.

    Remember, some people didnt have a problem with them so it was down to inconsistency.

    In June I was on the batch you are are/were on and i'm ok. So it is not all Mercury products that fail.

    I think they do have a problem but are not reporting it until someone complains and gps /hospitals and pharmacies are not in the loop. I dont think anything happens after you yellow card it, but I think you should anyway.

    You have made me think i ought to check my batches because i have had swollen ankles, chest pains and blurred vision, pins and needles and thought it was propranalol causing the problem.

    I never had a problem when it was Goldshield, guess i was just lucky before the name change.

  • I don't think there was a recall.

    There was a shortage and then some reports of problems.

    There was no official response from MercuryPharma or the MHRA.

    We just suggest that people file a Yellow Card if they feel that they are having side effects.

    This is the thread that started it all off originally:



  • Anyone can see what official recalls have been instituted by looking here:

    I don't think that there has ever been an official recall for Mercury Pharma or Goldshield Liothyronine. (Though not that many years ago it was sold as Tertroxin.)

    Further, if you wish, you can sign up on that site to be informed whenever a safety alert is issued and for monthly summaries.

    100% agree about filling in Yellow Card reports.


  • I too have had problems on the Mercury Pharma tabs. They all say it's only a name change, but I wasn't expecting any trouble when they changed, and within a very short time had taken a HUGE backward step and was feeling very, very unwell. General malaise (severe), palpitations, poor sleep, itchiness, whole truckload of problems. Acid reflux playing up, even.

    My pharmacist, who is a very helpful chap, tried to phone round and find out what the new composition was and what was in them that might be upsetting me, but no joy. Nobody would speak to him. GP just says 'they're the same'. My body begs to differ.

  • Yes i was the same. Good on Goldshield. Started new pot of pills, the same day i went down very bad. The pharmacist came to my home. He made phone calls, they said they are the same. I have now got in a mess with dosing. My body also says it was the pills.. Still trying to get right. Will have to look into buying elsewhere..

  • The endos in Plymouth will not contenance Armour Thyroid but are authorising prescription for Paddock T3 from USA. Unfortunately it will not be in the Uk(via IDIS) until at least the end of October, so my pharmacy tell me. I have managed to get reasonably stable by taking Thybon20 Henning, made by Sanofi, obtained through a pharmacy in Berlin(my son works for a company that has its head office there, so I've been very lucky) It is an order item, but they were happy to sell it(30euros for 100) on sight of my UK prescription. Good Luck!!

You may also like...